Tons of patients out there are taking antidepressants for various reasons. hence we need to know the common side effects of antidepressants that could be the reason of them presenting to ED.
- TCAs should not be used in elderly patients.
– Sedation from its antihistamine properties
– Anticholinergic side effects – dry mouth, tachycardia, constipation, urinary retention
– Arryhthmias due to its sodium channel blocking properties
- SSRIs and SNRIs can cause CNS side effects (sedation most common), sexual dysfunction and weight gain.
- The true emergency regarding the use of SSRIs and SNRIs could be
– Serotonin syndrome (especially when used with MAOis)
– Bleeding with high dose of SSRIs and also potential interaction with warfarin (competitive inhibition of P450)
– Closed angle glaucoma with SNRIs due to mydriasis
- Buproprion: no weight gain and sexual dysfunction side effects, but patients with seizures could present with status epilepticus.
- Mirtazapine is relatively safe, the only bad thing is it causes weight gain.
- MAOis are dangerous drugs. Patient could have
– syncope from orthostatic hypotension
– hypertensive crisis
Basically: diagnosis can be reached by – use of serotonergic agent +
– Spontanous OR
– Inducible OR
- Autonomic symptoms (diaphoresis, hyperthermia, hypertonia)
- Tremor + hyper-reflexia
Treatment of serotonin syndrome
- MOST IMPORTANT is discontinuation of the offending agent. Serotonin syndrome is a rapidly reversible condition,
- Serotonin antagonist eg cyproheptadine
- Supportive therapy eg fluid and mechanical ventilation if needed
– Hypotension: low dose of pressors
– Hypertension: treat as hypertensive crisis
– In severe hyperthermia (>40 celcius), need muscle relaxants (non-depolaizing types) followed by intubation
– Hyperthermia is due to hypertonicity of the muscle. DO NOT use succinylcholine as it can cause rhabdomyolysis.
– Also no role of routine antipyretics as hyperthermia isn’t related to change in hypothalamic temperature set point.
- NO ROLE FOR DANDROLENE
ELIAS A. KHAWAM, MD, GEORGIA LAURENCIC, MD, DONALD A. MALONE JR., MD. Side effects of antidepressants:
An overview. CLEVELAND CLINIC JOURNAL OF MEDICINE, April 2006:73(4);351-61
Edward W. Boyer, M.D., Ph.D., and Michael Shannon, M.D., M.P.H. The Serotonin Syndrome. N Engl J Med 2005;352:1112-20.